Alert archive / Virginia / Flash Flood Warnings in 2011

Flash Flood Warning 20, NWS Morristown, TN

July 25, 2011Wise County, City of Norton, Virginia

NWS Morristown, TN issued this flash flood warning at Jul 25, 2011, 3:46 PM EDT for Wise County, City of Norton, Virginia. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2011, 3:46 PM EDT (19:46 UTC)
Expired
Jul 25, 2011, 6:45 PM EDT
In force
3 hr
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
None

Counties City of Norton, VA, Wise County, VA

The radar

The Jackson,KY radar (KJKL), 91 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 5:00 PM EDTFLASH FLOODWise, VADISPATCH REPORTED CALLS FROM PUBLIC NEEDING ASSISTANCE FROM THEIR HOMES DUE TO FLOODING UNTIL 500 PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 74 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.8 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2011-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 809 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2011-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
809 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1008 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

595 
WGUS54 KMRX 251946
FFWMRX
VAC195-720-252245-
/O.NEW.KMRX.FF.W.0020.110725T1946Z-110725T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
346 PM EDT MON JUL 25 2011

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CITY OF NORTON IN SOUTHWEST VIRGINIA...
  THIS INCLUDES THE CITY OF NORTON...
  WISE COUNTY IN SOUTHWEST VIRGINIA...
  THIS INCLUDES THE CITY OF WISE...

* UNTIL 645 PM EDT

* AT 343 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  MORE MODERATE TO HEAVY RAINS MOVING SOUTHEAST INTO WISE COUNTY     
  VIRGINIA. EARLIER RAINS TODAY HAD ALREADY CAUSED MINOR FLOODING IN 
  THE POUND...COEBURN AND WISE AREAS.  

  FLASH FLOODING IS LIKELY TO CONTINUE...AS ADDITIONAL RAINS UP TO 1 
  INCH OR MORE MAY OCCUR OVER THE NEXT FEW HOURS. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO POUND AND
  PARDEE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MORRISTOWN.

&&

LAT...LON 3713 8254 3703 8247 3697 8234 3691 8230
      3688 8240 3688 8263 3681 8270 3683 8275
      3680 8277 3689 8288 3698 8288 3704 8275
      3712 8273 3714 8271 3720 8255

$$

TG
1 follow-up statement
021 
WGUS74 KMRX 252144
FFSMRX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
544 PM EDT MON JUL 25 2011

VAC195-720-252245-
/O.CON.KMRX.FF.W.0020.000000T0000Z-110725T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WISE VA-CITY OF NORTON VA-
544 PM EDT MON JUL 25 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM EDT FOR CITY
OF NORTON AND WISE COUNTIES...

AT 540 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH 
FLOODING OVER THE WARNED AREA. MOST OF THE PRECIPITATION HAS ENDED.
THE FLOODING WILL BE SLOW TO RECEDE.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WISE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS. OTHER LOW LYING PLACES THAT NORMALLY
FLOOD EASILY COULD BECOME DEATH TRAPS. IF YOU COME TO A FLOODED OR
CLOSED ROAD...TURN AROUND! DON'T DROWN! THIS IS A LIFE THREATENING
SITUATION.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND. IF YOU COME TO A FLOODED OR CLOSED ROAD...TURN AROUND! DON'T
DROWN! BETTER TO BE SAFE NOW THAN SORRY LATER.

&&

LAT...LON 3713 8254 3703 8247 3697 8234 3691 8230
      3688 8240 3688 8263 3681 8270 3683 8275
      3680 8277 3689 8288 3698 8288 3704 8275
      3712 8273 3714 8271 3720 8255

$$

17

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 2:54 PM EDT, 52 minutes earlier.

Area forecast discussion, Jul 25, 2:54 PM EDT, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
254 PM EDT MON JUL 25 2011

.SHORT TERM (TONIGHT AND TUESDAY)...WILL CONTINUE TO SEE CONVECTION
DEVELOP AND MOVE ACROSS THE MRX CWA INTO THE EVENING HOURS AS A
WEAK...DIFFUSE FRONTAL BOUNDARY SLIDES INTO THE SOUTHERN APPALACHIAN
REGION.  WITH ABUNDANT LEVEL MOISTURE IN PLACE...CONVECTION WILL BE
ABLE TO GENERATE HEAVY RAINFALL WITH THE POTENTIAL FOR LOCALIZED
MINOR FLOODING.  DRIER AIR WILL MOVE IN BEHIND THE BOUNDARY...WITH
PRECIP EXPECTED TO END FROM NORTHWEST TO SOUTHEAST OVERNIGHT.  COULD
SEE A FEW DIURNAL SHOWERS/THUNDERSTORMS OVER HIGHER TERRAIN ON
TUESDAY...HOWEVER MOST LOCATIONS SHOULD BE DRY.

.LONG TERM (TUESDAY NIGHT THROUGH MONDAY)...MODELS STILL OFFERING
SOME DRIER AIR LASTING INTO WEDNESDAY...SO LIMITED POPS TO JUST THE
SRN AREAS TUESDAY NIGHT...AND JUST SE TN AND SW NC WEDNESDAY.
FRONTAL BOUNDARY LIFTS NE OF THE REGION THURSDAY...AND 500 MB
HEIGHTS RISE AS UPPER RIDGE BUILDS EAST. THIS SHOULD SET THE STAGE
FOR MOSTLY DIURNAL CONVECTION...PERHAPS MORE ORGANIZED ON SAT AND
SUN...SO POPS FOR THOSE TWO PERIODS WERE INCREASED SLIGHTLY WITH
SCATTERED WORDING. MODELS GENERALLY EASE ANOTHER WEAK FRONT ALMOST
THROUGH THE REGION ON MONDAY...SO DRY EXCEPT FOR SLIGHT CHANCE POPS
FOR SE TN/SW NC NEAR GSP AND FFC FOR MONDAY.

OTHERWISE...LOOKS LIKE HIGHS IN THE 80S AND 90S...BUT I STAYED BELOW
THE MID TO UPPER 90S FOR NOW. MINS AROUND CLIMO THEN TREND A BIT
ABOVE FROM FRIDAY THROUGH THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  73  94  70  95  72 /  40  10  20  10  10
KNOXVILLE AIRPORT, TN    70  91  70  92  70 /  30  10  10  10  10
OAK RIDGE, TN            70  91  69  93  69 /  30  10  10  10  10
TRI CITIES AIRPORT, TN   67  88  60  90  64 /  30  10  10  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

MJB/TG
Hazardous weather outlook, Jul 25, 3:42 AM EDT, 12 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
342 AM EDT MON JUL 25 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-260745-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
342 AM EDT MON JUL 25 2011 /242 AM CDT MON JUL 25 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL APPROACH FROM THE NORTHWEST TODAY...WITH
NUMEROUS STORMS EXPECTED ACROSS THE AREA. AN ISOLATED STORM MAY
PRODUCE STRONG TO SEVERE DOWNBURST WINDS...BUT THE MAIN TREAT WILL
BE FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY DUE TO THE ISOLATED
NATURE OF THE EXPECTED SEVERE THREAT.

In the hours before

Special weather statement, Jul 25, 2:22 PM EDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
222 PM EDT MON JUL 25 2011

TNZ037-038-069-070-251900-
GRAINGER TN-JEFFERSON TN-KNOX TN-UNION TN-
222 PM EDT MON JUL 25 2011

...SIGNIFICANT WEATHER ADVISORY FOR KNOX...JEFFERSON...GRAINGER AND
UNION COUNTIES UNTIL 300 PM EDT...

AT 218 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MAYNARDVILLE...MOVING SOUTHEAST AT 20 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...JEFFERSON CITY...NEW
MARKET...LUTTRELL...MALONEYVILLE...BLAINE...MASCOT AND STRAWBERRY
PLAINS.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!

MJB
Local storm report, Jul 25, 3:39 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
339 PM EDT MON JUL 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     FLASH FLOOD      WISE                    36.98N 82.58W
07/25/2011                   WISE               VA   EMERGENCY MNGR

            MINOR FLOODING IN POUND, WISE, AND COEBURN. DOTSON CREEK
            RD. NEAR WISE IS COVERED BY WATER DUE TO FLOODING. SOME
            RESIDENTS NOT ABLE TO EVACUATE DUE TO FLOODING. REPORTED
            BY EMA.

&&

KGUILLET/FFERRELL

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 11:53 AM EDTAreal Flood AdvisoryMRXWise, City of Norton3 hr
Jul 25, 12:46 PM EDTFlash Flood WarningMRXWise, City of Norton3 hr

Nearby

Flash Flood Warnings in Virginia, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.